Format

Send to

Choose Destination
Am J Med Sci. 2004 Feb;327(2):109-11.

Severe hyponatremia associated with the combined use of thiazide diuretics and selective serotonin reuptake inhibitors.

Author information

1
Mercer University Medical School, Medical Associates of Savannah, Savannah, GA 31416, USA. rosner@medscape.com

Abstract

Thiazide diuretics and selective serotonin reuptake inhibitors (SSRIs) are among the most commonly prescribed medications. Each medication has been associated with the development of severe hyponatremia. The mechanisms involved in the development of hyponatremia differ for each medication. Thiazide diuretics induce hyponatremia by impairment of urinary dilution, renal loss of sodium and potassium, stimulation of antidiuretic hormone (ADH), and perhaps from a dipsogenic effect. SSRIs cause hyponatremia through the syndrome of inappropriate ADH release. Two cases of severe hyponatremia in patients taking both a thiazide diuretic and an SSRI highlight the possibility of a synergistic effect in impairment of renal free water clearance when both medications are given. These two cases serve as a cautionary example and should prompt careful monitoring of patients prescribed both an SSRI and a thiazide diuretic (especially in elderly women, who seem to be at increased risk for this complication).

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center